1445story635

I suffered my first allergic reaction yesterday afternoon and didn't know what was happening to me. After eating half a bag of CC's for the first time in many years, I began to get increasingly tired and had a nap. When I woke up I felt a burning sensation in my lungs as I breathed in, followed by an intense itching and redness on the palms of my hands. After a minute or two the itching became a painful burning sensation, then the burning stopped and the itching spread to the back of my hands. I then noticed that the skin on the back of my hands seemed to be puffy and fluid filled and my fingers were swelling. 

The itching then spread to the soles of my feet and the rest of my body. The skin on my torso and thighs broke out in red spots and hives, I also noticed that swallowing was painful and there was an itching sensation in the back of my throat and on my tongue.

Luckily it didn't progress to anything more life threatening and my partner was there to take me to seek medical treatment.

I will contact the manufacturer to let them know I suspect flavour enhancer 635 as the culprit of these symptoms. Thanks again for the information, being able to make comparisons on the symptoms I had helped me understand what might have been happening with my body - Lubov

Lubov's update:

I got in contact with the Snackbrands Australia, who produce CCs, and their representative was lovely and very concerned. I let them know that I had a reaction to what I suspect was the flavour enhancer, and she told me I should check all labels carefully and avoid the ingredients that caused the reaction in the future. Common sense, but I appreciated the gesture all the same.

The doctor prescribed an antihistamine and Prednisone, that seemed to work really quickly. The chemist also recommended I try the foods again in small amounts to try and build up a resistance to it, but I haven't been game to do so thus far.

Sue's comment:

Our recommendation would be to take the advice from The Snackbrands rep - avoid the ingredients that caused the reaction. In our experience, 635 is different from all other additives. It is the only group of additives that actually affect the immune system and reactions seem to get worse not better in many people, see a few excerpts below.

Jennifer from story [483]  Started out with "the itchiest hive-rash I have ever had" - over several years, this progressed until every time she ate 635 by mistake "the swelling seemed to get worse and worse to the point where I was definitely at risk of anaphylactic shock ..."

Sharon from story [1443] "I ate about a handful of Dorito's or CC's or whatever, and the next day I had a lumpy itchy rash all over my breasts and upper chest that lasted two weeks.... " With several worsening reactions to small amounts over several years, Sharon avoided this additive. Then one day, she unthinkingly licked the fork she had been using to stir her husband's instant noodles (containing 635). The result was an immediate and lifethreatening swelling of the lips, tongue and throat. This additive has now been banned from their house.